Vascular inflammation with eosinophils after the use of n-butyl cyanoacrylate liquid embolic system
- John C Quinn1,
- Neelesh Mittal1,
- Ada Baisre2,
- Eun-Sook Cho2,
- Leroy R Sharer2,
- Chirag Gandhi1,3,
- Charles J Prestigiacomo1,3,4
- 1Department of Neurological Surgery, New Jersey Medical School, University of Medicine and Dentistry of New Jersey, Newark, New Jersey, USA
- 2Department of Pathology, New Jersey Medical School, University of Medicine and Dentistry of New Jersey, Newark, New Jersey, USA
- 3Department of Radiology, New Jersey Medical School, University of Medicine and Dentistry of New Jersey, Newark, New Jersey, USA
- 4Department of Neurology and Neurosciences, New Jersey Medical School, University of Medicine and Dentistry of New Jersey, Newark, New Jersey, USA
- Correspondence to Charles J Prestigiacomo, M.D., F.A.C.S., Department of Neurological Surgery, Radiology and Neurology and Neurosciences, New Jersey Medical School, University of Medicine and Dentistry of New Jersey, 90 Bergen Street Suite 8100, Newark, New Jersey 07101, USA;
- Received 25 July 2010
- Accepted 26 August 2010
- Published Online First 22 December 2010
Objective and importance Currently, n-butyl cyanoacrylate (n-BCA) is one of the most widely used liquid embolic agents in the treatment of intracranial arteriovenous malformations (AVMs). The cases of three patients are reported who underwent endovascular embolization with n-BCA, followed by resection in two and post-embolization hemorrhage with emergent evacuation in one, with histologic demonstration of an eosinophilic vasculitis found in resected AVM specimens. This is probably the first report of this tissue reaction, which may have theoretically serious clinical implications.
Clinical presentation In this series, three patients (2 women, 1 man) presented with intracranial AVMs (Spetzler–Martin I–III) with the lesions located in the frontal lobe in two of the patients and in the parietal lobe in one. All patients presented with headache, and one also had new-onset seizures.
Intervention All patients underwent embolization with n-BCA before a planned, staged surgical resection of the embolized AVMs. One patient had four embolizations over a 5-month period, one had three embolizations over 3 months complicated by hemorrhage after embolization requiring emergent evacuation of the hematoma, and the third patient had a single embolization. In all three patients, surgical and autopsy specimens showed an inflammatory response within the embolized vasculature with a prominent eosinophilic infiltrate.
Conclusion The eosinophilic vasculitis seen in the pathology specimens may represent a previously undocumented hypersensitivity reaction following exposure to n-BCA, with the potential for adverse sequelae, including increased risk of hemorrhage as was seen in one of our patients.
- Arteriovenous malformation
- eosinophilic vasculitis
Competing interest Charles Prestigiacomo MD currently serving as consultant to Boston Scientific, Thermopeutix, Aesculap Implant Systems, and Pegasus Biologics, and has received an honorarium from Codman Endovascular.
Provenance and peer review Not commissioned; externally peer reviewed.